Alert archive / Texas / Wind Advisories in 2008
Wind Advisory 23, NWS Lubbock, TX
NWS Lubbock, TX issued this wind advisory at Dec 9, 2008, 10:58 AM CST for 14 counties in Texas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2008, 10:58 AM CST (16:58 UTC)
- Expired
- Dec 9, 2008, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 62 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KLUB 091658 NPWLUB URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LUBBOCK TX 1058 AM CST TUE DEC 9 2008 TXZ021>034-100000- /O.NEW.KLUB.WI.Y.0023.081209T1700Z-081210T0000Z/ PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND 1058 AM CST TUE DEC 9 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTHERLY WINDS WILL CONTINUE TO BE SUSTAINED IN THE 25 TO 35 MPH RANGE IN THE WAKE OF A STRONG COLD FRONT WHICH PASSED THROUGH THE AREA THIS MORNING. SOME GUSTS NEAR 50 MPH CAN ALSO BE EXPECTED. WINDS SHOULD BEGIN TO GRADUALLY DIMINISH THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 30 TO 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 9, 5:33 AM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Dec 9, 5:33 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 533 AM CST TUE DEC 9 2008 .AVIATION... SURFACE COLD FRONT SHOULD BLAST THROUGH BOTH KCDS AND KLBB TAF SITES WITHIN THE FIRST HOUR OF THE 12Z TAFS AND CONDITIONS WILL GO DOWNHILL FROM THERE. IT APPEARS THAT CIGS WILL FLIRT WITH IFR/LOW END MVFR THROUGHOUT THE DAY AND POTENTIALLY COULD DROP INTO IFR CATEGORY LATE MORNING/EARLY AFTERNOON. ALREADY SEEING A LARGE PRECIP SHIELD WEST OF KLBB WHICH IS REACHING THE GROUND AS LIQUID BUT THIS SHOULD START TO TRANSITION OVER TO A MIX OF RAIN AND SNOW BY 16Z AT KLBB TAF SITE. WOULD NOT BE SURPRISED TO SEE BRIEF PERIODS OF ALL SNOW AFTER 18Z AT KLBB BUT QUITE A BIT OF UNCERTAINTY EXISTS FOR WHEN THE TRANSITION FROM ALL LIQUID TO ALL FROZEN PRECIP WILL OCCUR. HAVE ALSO OPTED TO HOLD OFF ON AN AIRPORT WEATHER WARNING AT KLBB FOR NOW AS THE ONSET OF ACCUMULATING PRECIP IS STILL VERY MUCH IN QUESTION. AS FOR KCDS... PRECIP SHOULD REMAIN MOSTLY LIQUID UNTIL LATE AFTN WHEN A BRIEF WINDOW FOR MIXED PRECIP TYPE EXISTS FROM 17Z ON. ANOTHER COMPLICATING FACTOR FOR THE AIRPORTS WILL BE STRONG NORTHERLY WINDS. OBSERVATIONS AT AIRPORTS IN THE TX PANHANDLE ALREADY ARE SHOWING SUSTAINED 20 KTS WITH GUSTS TO NEAR 30 KTS. STRONG WINDS WITH PERIODS OF BLOWING SNOW WILL HAVE THE POTENTIAL TO REDUCE VISIBILITIES DOWN TO ONE MILE...AND POSSIBLY EVEN LOWER...AT KLBB. KCDS SHOULD NOT SEE AS BIG OF AN ISSUE WITH VISIBILITIES ALTHOUGH STRONG WINDS WILL STILL AFFECT THE TAF SITE. DO NOT BE SURPRISED TO SEE SEVERAL AMENDMENTS FOR THE TAFS AS THIS EVENT UNFOLDS THROUGH THE DAY AND AS WE CAN BETTER PINPOINT WHEN TRANSITION OF PRECIP TYPES WILL OCCUR. JORDAN && .PREV DISCUSSION... /ISSUED 424 AM CST TUE DEC 9 2008/ SHORT TERM... PREFRONTAL TROF HAS PUSHED INTO THE NRN HALF OF THE SOUTH PLAINS WITH THE STRONGER COLD FRONT STILL UP ACROSS THE CNTRL TX PNHDL. ALREADY STARTING TO SEE ENHANCED PRECIP JUST BEHIND THE LEADING EDGE OF THE FRONT WITH SNOW BEING REPORTED AT KDHT. WE HAVE PROBABLY ALREADY SEEN HIGH TEMPERATURES REACHED FOR THE DAY AT MIDNIGHT AS STRONG CAA BEHIND THE FRONT SHOULD YIELD FALLING TEMPERATURES THROUGH THE DAY. CONFIDENCE CONTINUES TO INCREASE THAT WE SHOULD HAVE A PRETTY GOOD SHOT OF SEEING 1 TO 3 INCHES OF SNOW ACROSS THE ADVISORY AREA. WIND SPEEDS BEHIND THE FRONT ARE IN THE 20 TO 30 MPH RANGE SO BLOWING SNOW ALSO APPEARS TO BE A GOOD BET. BIGGEST QUESTION IS WHETHER TO EXPAND THE WINTER WEATHER ADVISORY FURTHER SOUTH...BASICALLY WHETHER TO INCLUDE LUBBOCK OR NOT. BOTH THE GFS AND NAM CONTINUE TO SHOW A GOOD AREA OF QPF ALONG THE TX/NM BORDER THROUGH THE DAY. HOWEVER...THE 00/06Z RUC/NAM/GFS ALL SHOW THE POSSIBILITY OF A BAND SETTING UP SOUTHWEST OF LUBBOCK. THE 00Z NAM AND TO A WEAKER EXTENT THE GFS APPEARED TO TRY AND DEVELOP A TROWAL ACROSS THE REGION WHICH WOULD FAVOR AN AREA OF ENHANCED SNOWFALL SOMEWHERE ACROSS THE CNTRL OR SRN SOUTH PLAINS BUT THE 06Z RUNS ARE NOWHERE NEAR AS STRONG WITH THIS FEATURE. A DIFFERENCE OF 25 TO 50 MILES IN THE TRACK OF ANY OF THESE SMALL-SCALE FEATURES WILL MEAN THE DIFFERENCE BETWEEN ADVISORY CRITERIA SNOWFALL IN LUBBOCK OR JUST A DUSTING. FOR NOW...WILL HOLD OFF EXPANDING THE ADVISORY AND WILL LEAVE AS IS SO THAT THE NEXT SHIFT CAN HAVE A LOOK AT THE 12Z DATA TO SEE IF EXPANSION OF THE ADVISORY AREA IS WARRANTED. PRECIP SHOULD RAPIDLY END FROM WEST TO EAST AFTER SUNSET. TEMPERATURES TONIGHT WILL BE VERY CHILLY AS SURFACE WINDS DECREASE...SKIES START TO CLEAR OUT...AND ANY SNOWFALL WILL RESULT IN EXCELLENT RADIATIONAL COOLING CONDITIONS. LONG TERM... COLD SURFACE HIGH OVER THE REGION EARLY WEDNESDAY MORNING TO MAKE STEADY PROGRESS EAST THROUGHOUT THE DAY AHEAD OF A POCKET OF HEIGHT RISES. GIVEN ONLY LIGHT WESTERLY SURFACE WINDS EXPECTED BY MIDDAY...MAX TEMPS WERE GENERALLY KEPT WITHIN THE COOLER REALM OF MOS GUIDANCE AND ANY AREAS THAT DO MAINTAIN SNOW COVER FROM TODAY /PARTICULARLY IN THE NORTHWEST/ MAY NEED HIGHS SCALED BACK EVEN FURTHER. A WEAK/DRY COLD FRONT THEN SINKS SOUTH WED NIGHT WELL SOUTH OF A BROAD POLAR HIGH BEFORE YET ANOTHER FRONT THURSDAY NIGHT. ALTHOUGH THE UPPER FLOW WILL BE FLATTENING SOME BY THIS TIME...THESE MINOR REINFORCEMENTS OF COOL AIR STILL LOOK TO KEEP HIGHS MOSTLY IN THE UPPER 50S THROUGH FRI. SURFACE PRESSURE GRADIENT LOOKS TO GET A BIT INTERESTING THIS WEEKEND BETWEEN THE BROAD HIGH TO OUR EAST AND AN AMPLIFYING LEE TROF TO THE NORTHWEST. AT THE VERY LEAST STRONGER DOWNSLOPING FLOW SHOULD DRIVE HIGHS WELL INTO THE 60S ON SATURDAY AND POSSIBLY SUNDAY. ON THE SYNOPTIC SCALE...CONFIDENCE HEREAFTER REMAINS HIGH IN A PATTERN CHANGE SHAPING UP BY THE BEGINNING OF THIS WEEKEND AS A SEMI-PERMANENT HUDSON BAY LOW PHASES WITH A DIGGING TROF EXITING THE GULF OF ALASKA. THE SUBSEQUENT LOWERED HEIGHT ANOMALY OVER THE CANADIAN PRAIRIES AND NORTHERN ROCKIES SHOULD ALLOW A SHALLOW DOME OF ARCTIC AIR TO DISLODGE AND PLUNGE SOUTH ACROSS THE PLAINS BEGINNING SATURDAY MORNING. THE LEADING EDGE OF A SURFACE RIDGE EXTENDING FROM AN IMPRESSIVE 1051MB /PROGGED/ ARCTIC HIGH IN WESTERN CANADA IS FORECAST BY THE GFS...ITS ENSEMBLE MEAN AND ECMWF TO CLEAR THE CWA BY MONDAY MORNING...HOWEVER THE TREND OF ACCELERATING THIS FROPA BEYOND MODEL CONSENSUS HAS BEEN RETAINED WITH THIS FORECAST PACKAGE GIVEN SOLID AGREEMENT IN THE PATTERN AND SHEER MAGNITUDE OF THE COLD AIR IN THE SOURCE REGION. MEANWHILE...AN INCREASINGLY MOIST SOUTHWESTERLY UPPER FLOW SHOULD DEVELOP OVER THE REGION EARLY NEXT WEEK AS THE WEST COAST TROF ENERGY DRAWS CLOSER...BUT TOO MUCH SPREAD EXISTS CONCERNING THE EVOLUTION OF THIS TROF SO HAVE KEPT POPS BELOW 15 FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 35 18 51 23 58 / 90 0 0 0 0 TULIA 35 19 49 24 58 / 80 0 0 0 0 PLAINVIEW 35 20 50 26 57 / 80 0 0 0 0 LEVELLAND 38 22 52 24 60 / 80 0 0 0 0 LUBBOCK 38 22 52 27 59 / 70 0 0 0 0 DENVER CITY 40 25 49 26 60 / 80 0 0 0 0 BROWNFIELD 41 25 50 28 60 / 70 0 0 0 0 CHILDRESS 42 24 52 29 58 / 50 10 0 0 0 SPUR 43 23 52 30 59 / 50 10 0 0 0 ASPERMONT 50 27 52 29 59 / 50 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033. && 14/93/14
Hazardous weather outlook, Dec 9, 5:56 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 556 AM CST TUE DEC 9 2008 TXZ021>044-101200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 556 AM CST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT MUCH COLDER AIR WILL CONTINUE TO FEED INTO THE REGION TODAY AND WHEN COMBINED WITH A VIGOROUS UPPER LEVEL STORM SYSTEM...WINTRY PRECIPITATION WILL INCREASE IN COVERAGE. THE BEST CHANCE FOR ACCUMULATING SNOWFALL OF UP TO TWO INCHES IS EXPECTED ACROSS THE EXTREME SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS...WITH LESSER AMOUNTS ELSEWHERE WHERE A RAIN AND SNOW MIX IS EXPECTED. STRONG NORTHERLY WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS WILL CREATE AREAS OF BLOWING SNOW WITH REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Dec 9, 6:15 AM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 615 AM CST TUE DEC 9 2008 TXZ024>026-030>032-034>044-091800- BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-HOCKLEY-LUBBOCK-CROSBY- DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...SILVERTON...QUITAQUE...MEMPHIS... TURKEY...CHILDRESS...FLOYDADA...LOCKNEY...MATADOR... ROARING SPRINGS...PADUCAH...LEVELLAND...LUBBOCK...SLATON... WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE... PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL...POST... JAYTON...ASPERMONT 615 AM CST TUE DEC 9 2008 ...WINTRY CONDITIONS ARE EXPECTED TODAY WITH LIGHT SNOW POSSIBLE... A POTENT UPPER LEVEL LOW PRESSURE SYSTEM AND A STRONG COLD FRONT WILL COMBINE TO BRING WINTRY PRECIPITATION AND STRONG NORTH WINDS TODAY. OUTSIDE OF THE NORTHWESTERN AND WESTERN SOUTH PLAINS...WHERE ONE TO THREE INCHES OF SNOW IS POSSIBLE...A MIX OF PRECIPITATION WILL DEVELOP AND THEN CHANGE OVER TO SNOW LATER THIS AFTERNOON. AREAS IN THE CENTRAL AND SOUTHERN SOUTH PLAINS COULD SEE ISOLATED SNOWFALL AMOUNTS UP TO ONE INCH BY LATE THIS AFTERNOON. FOR AREAS OFF THE CAPROCK...PRECIPITATION SHOULD REMAIN MOSTLY LIQUID ALTHOUGH BRIEF PERIODS OF RAIN MIXING WITH SNOW ARE STILL POSSIBLE. ADDITIONALLY...NORTH WINDS WILL GUST CLOSE TO 40 MPH WHILE TEMPERATURES IN THE LOWER TO MIDDLE 40S DROP INTO THE 30S THROUGHOUT THE DAY. THIS MAY PRODUCE WIND CHILL READINGS IN THE 20S OR EVEN TEENS AT TIMES AND ALSO RESULT IN BRIEF PERIODS OF REDUCED VISIBILITIES DUE TO BLOWING SNOW.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.